Arizona, 2006

Flash Flood in Arizona, June 21, 2006

June 21, 2006 · NWS TWC · 1 event in 1 county or zone

Heavy rain from a thunderstorm caused La Terraza Wash to quickly flood forcing rip-rap into the roadway. 76 inches of rain in less than one and one half hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Heavy rain from a thunderstorm caused La Terraza Wash to quickly flood forcing rip-rap into the roadway. A trained weather spotter measured 1.76 inches of rain in less than one and one half hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 21, 2:23 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 21, 2:23 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED JUN 21 2006

.SYNOPSIS...HIGH PRESSURE WILL BRING CONTINUED SEASONABLY HOT DAYS
TO SOUTHEAST ARIZONA AS IT SHIFTS FROM SOUTHERN CALIFORNIA INTO
SOUTHERN UTAH. MOISTURE FROM OUTFLOWS GENERATED BY THUNDERSTORMS IN
MEXICO WILL BRING A FEW MAINLY MOUNTAIN THUNDERSTORMS TO THE AREA
THIS AFTERNOON WITH AN INCREASE IN STORMS OVER THE UPCOMING WEEKEND.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS PLENTY OF DRY MID LEVEL AIR
STRUGGLING TO PUSH EAST. HOWEVER...LINGERING MOISTURE FROM
CONVECTION THAT HAS BEEN DEVELOPING THE PAST COUPLE OF DAYS OVER
NORTHERN SONORA AND CHIHUAHUA IS PROVIDING FUEL FOR THE CURRENT
BATCH OF STORMS THAT HAVE DEVELOPED DURING THE PAST HOUR OR TWO.
SOME OF THESE STORMS COULD PRODUCE STRONG DOWNBURSTS DURING THE
REMAINDER OF THE AFTERNOON.

THIS MORNINGS DEWPOINTS STARTED OUT IN THE 50S ACROSS MAINLY
SOUTHERN AND CENTRAL PORTIONS OF THE FORECAST AREA WITH 40S TO THE
NORTH. THESE VALUES WERE A SIGNIFICANT INCREASE FROM THE PAST COUPLE
OF DAYS...BUT THE TREND HAS BEEN FOR DEWPOINTS TO INCREASE FOR THE
PAST COUPLE OF DAYS. NEEDLESS TO SAY THE MODELS HAVE NOT BEEN DOING
A VERY GOOD JOB WITH INITIALIZING THE ACTUAL DEWPOINT VALUES. AS OF
20Z (1 PM MST)...DEWPOINTS WERE IN THE UPPER 30S AT SAFFORD TO THE
UPPER 50S AT FORT HUACHUCA WERE AN ONGOING THUNDERSTORM IS
OCCURRING. AT THE TUCSON INTERNATIONAL AIRPORT THE DEWPOINT WAS 51
DEGS F. THIS VALUE IS 8 DEGREES WARMER/WETTER THAN THIS TIME
YESTERDAY. FOR AREAS ALONG THE INTERNATIONAL BORDER WHERE HIGHER
MOISTURE RESIDES THE READINGS RANGE FROM 19 TO 22 DEGREES
WARMER/WETTER THAN 24 HOURS AGO...WHICH EXPLAINS THE SCATTERED
THUNDERSTORMS OVER MAINLY SOUTHERN COCHISE COUNTY AT THIS TIME.

MODELS ARE ADVERTISING SOME DRIER AIR FILTERING INTO THE REGION IN
WESTERLY FLOW. HOWEVER...WITH THE MODELS MISHANDLING THE AMOUNT OF
MOISTURE THAT HAS CREPT INTO ARIZONA OVER THE PAST 24 HOURS I AM NOT
SURE IF I BUY COMPLETELY INTO THIS IDEA. GFS IS THE DRIEST...WHILE
THE NAM IS A BIT WETTER AND SHOWS SOME LINGERING MOISTURE OVER
EASTERN SECTIONS OF MY FORECAST AREA. MY INHERITED FORECAST HAD ZERO
POPS FOR TOMORROW...BUT DECIDED TO KEEP A THREAT FOR ISOLATED STORMS
MAINLY SOUTHEAST OF TUCSON TO THE INTERNATIONAL AND NEW MEXICO
BORDERS.

EXPECT A BRIEF REPRIEVE FROM STORMS ON FRIDAY...BUT DECIDED TO KEEP
SOME SMALL POPS FOR THE MOUNTAINS. BY SATURDAY...THE FLOW WILL
BECOME EASTERLY WITH QUITE A FETCH...SO ANTICIPATE A SIGNIFICANT
INCREASE IN MOISTURE AS THIS HAPPENS. WITH THAT SAID I INCREASED
POPS FOR SATURDAY AS WELL AS SUNDAY. BY EARLY NEXT WEEK THE GFS IS
INDICATING THAT THE HIGH COULD SETTLE TO THE SOUTH WHICH WOULD
RESULT IN A DECREASE IN THE ACTIVITY OR EVEN SHUTTING IT DOWN
BRIEFLY. HOWEVER...WITH THE MODELS NOT HANDLING DAYS ONE OR TWO VERY
WELL I DECIDED TO JUST LEAVE THE EXTENDED FORECAST ALONE FOR NOW.
BASICALLY...I WENT WITH CLIMATOLOGY GRIDS FOR MID TO LATE JUNE WHICH
MEANS ISOLATED CENTRAL DESERTS AND LOW END OF SCATTERED FOR EASTERN
MOUNTAINS.

HIGHS WILL CONTINUE TO HOVER AROUND THE 105 DEG MARK FOR TUCSON FOR
THE NEXT 7 DAYS WITH SLIGHT DAY TO DAY VARIATIONS. HIGHER TEMPS
EXPECTED FOR THE WESTERN DESERTS.

&&

.FIRE WEATHER...OUTFLOW FROM STORMS IN MEXICO HAS BROUGHT MARGINALLY
SEVERE STORMS TO PORTIONS OF COCHISE COUNTY THIS AFTERNOON. IN
ADDITION THESE STORMS ARE SLOW MOVERS WHICH HAS INCREASED THE THREAT
FOR FLOODING IN THE SIERRA VISTA AND BISBEE AREAS. ALTHOUGH WE WILL
CONTINUE TO EXPERIENCE NORMAL UPSLOPE GUSTINESS FOR THE NEXT COUPLE
OF AFTERNOONS...WINDS OVERALL WILL TREND LIGHTER AS HIGH PRESSURE
OVER THE EASTERN PACIFIC SHIFTS INTO THE SOUTHERN GREAT BASIN. THE
FLOW AROUND THIS HIGH WILL EVENTUALLY BEGIN TO TAP DEEPER MOISTURE
FROM THE SOUTHERN PLAINS...WHILE INCREASING THUNDERSTORM ACTIVITY IN
SONORA AND CHIHUAHUA STARTS TO PUSH DEEPENING OUTFLOWS THIS WAY AND
OUR OWN THUNDERSTORM ACTIVITY SLOWLY INCREASES...ESPECIALLY ON
SATURDAY AND SUNDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. KDUG WILL BE MOST VULNERABLE TO STRONG TSTM-GENERATED WINDS
THIS AFTERNOON AND EARLY EVENING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

PUBLIC DISCUSSION...MOLLERE
FIRE WEATHER/AVIATION...PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 21, 12:07 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1207 PM MST WED JUN 21 2006

AZZ019-030-033>035-221915-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1207 PM MST WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN ARIZONA...GENERALLY SOUTH AND EAST OF THE TUCSON AREA
THIS AFTERNOON. THESE STORMS WILL FIRST DEVELOP OVER THE HIGHER
MOUNTAINOUS TERRAIN THEN GRADUALLY PUSH NORTHEAST AT 15 MPH OFF THE
MOUNTAINS AND INTO THE LOWER VALLEYS THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS APPROACHING 50 MPH
WHICH WILL CAUSE BLOWING DUST AND REDUCED VISIBILITIES. RAINFALL
WILL GENERALLY BE LESS THAN ONE QUARTER OF AN INCH. AFTER SUNSET
THE THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE
OF THUNDERSTORMS MAINLY NEAR THE MEXICAN BORDER THURSDAY
AFTERNOON. AS HIGH PRESSURE ALOFT MOVES INTO SOUTHERN UTAH THIS
WEEKEND...EASTERLY FLOW WILL CAUSE AN INCREASE OF MOISTURE
CAUSING A SOMEWHAT BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LADER

In the hours before

Local storm report, Jun 21, 1:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             SIERRA VISTA            31.57N 110.32W
06/21/2006  E0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

            3/4 INCH HAIL COVERING THE GROUND

&&

PYTLAK

The radar

The Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
June 21, 2:30 PM MST to 3:00 PM MST
Where
Cochise County, 5 mi SSE of Sierra Vista
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514381.